Question Question 51 57-year-old male patient who has been prescribed doxorubicin for small-cell lung cancer is advised by the nurse to avoid taking aspirin or drugs that contain aspirin because it may A) cause extravasation injury. B) promote bleeding. C) cause a radiation recall reaction. D) cause acute nausea and vomiting. Question 52 A 70-year-old woman is starting on an acidic drug. The nurse is aware that food and nutrient intake can affect drug excretion by changing the urinary pH. About which of the following will the nurse question the patient concerning her diet? A) The intake of sodium B) The amount of meat and vegetables C) The use of grapefruit D) The intake of foods high in protein Question 53 A patient who has been taking buspirone (BuSpar) for 1 week calls the clinic and reports to the nurse that the drug is not working. The patient informs the nurse that she is still having symptoms of anxiety. The nurse will tell the patient that A) she will report this to the physician immediately. B) the drug is not going to work for her and the medication needs to be changed. C) optimum relief of anxiety usually occurs after 3 to 4 weeks of treatment. D) it may take up to 6 months for the drug to relieve her anxiety. Question 54 A 33-year-old man has developed acute gouty arthritis. He has been prescribed colchicine. When developing a care plan for this patient, which factor will be most important for the nurse to consider? A) Dietary habits B) Work environment C) Typical daily fluid intake D) Ethnicity Question 55 A 42-year-old man is being treated for a peptic ulcer with ranitidine (Zantac) taken PO at bedtime. Even though few adverse effects are associated with this drug, one common adverse effect that can be severe is A) headache. B) irritability. C) dry mouth. D) heart palpitations.

Question 51 focuses on the potential interactions between doxorubicin and aspirin. Doxorubicin is a chemotherapy drug commonly used to treat small-cell lung cancer. It is a type of anthracycline antibiotic that works by interfering with the replication and transcription of DNA, leading to cell death. Aspirin, on the other hand, is a nonsteroidal anti-inflammatory drug (NSAID) that is commonly used for pain relief and to reduce inflammation. It works by inhibiting the production of prostaglandins, which are involved in the inflammatory response.

The nurse advises the patient to avoid taking aspirin or drugs containing aspirin because it may cause bleeding. Doxorubicin is known to have hematologic toxicities, such as bone marrow suppression, which can lead to a decreased platelet count. Aspirin, as an NSAID, also has antiplatelet effects and can further increase the risk of bleeding. Therefore, taking aspirin or aspirin-containing drugs in combination with doxorubicin can potentially exacerbate the risk of bleeding in this patient.

Question 52 discusses the influence of food and nutrient intake on drug excretion by changing urinary pH. The pH of urine can affect the renal excretion of certain drugs. The nurse is asking the patient about her diet to determine if there are any factors that could alter the urinary pH and potentially affect drug excretion.

One potential factor is the intake of sodium. Sodium intake does not directly influence urinary pH but can impact the overall acid-base balance in the body. If the patient consumes a high-sodium diet, it may affect the acid-base balance and indirectly influence urinary pH.

Another factor that may affect urinary pH is the amount of meat and vegetables consumed. Meat and vegetables contain certain compounds that can be metabolized and excreted as acids or bases, which can alter the urinary pH.

The use of grapefruit is also a possible factor that can affect urinary pH. Grapefruit contains compounds that can inhibit the activity of certain enzymes in the liver, potentially affecting the metabolism and excretion of drugs.

Lastly, the intake of foods high in protein may also influence urinary pH. Protein metabolism can produce acidic byproducts, which can impact the acid-base balance in the body and subsequently affect urinary pH.

Question 53 addresses a patient who has been taking buspirone (BuSpar) for 1 week but is still experiencing symptoms of anxiety. Buspirone is an anxiolytic medication commonly used to treat Generalized Anxiety Disorder (GAD).

The nurse informs the patient that optimum relief of anxiety usually occurs after 3 to 4 weeks of treatment with buspirone. This is because buspirone works by gradually increasing the levels of serotonin, a neurotransmitter involved in mood regulation, in the brain. It takes time for the levels of serotonin to reach a therapeutic level and for the anti-anxiety effects of buspirone to become noticeable.

The nurse assures the patient that reporting the lack of immediate relief to the physician is not necessary. Changing the medication is also not necessary at this time since the patient has only been taking buspirone for 1 week.

It is important to educate the patient about the gradual onset of action of buspirone and provide reassurance that they may start experiencing the full therapeutic effects of the drug after several weeks of treatment.

Question 54 involves a patient with acute gouty arthritis who has been prescribed colchicine. Colchicine is commonly used to treat acute gout attacks by reducing inflammation and pain.

When developing a care plan for this patient, the nurse should consider the patient’s dietary habits. Gout is a form of arthritis caused by the buildup of uric acid crystals in the joints. Certain foods high in purines, such as organ meats, shellfish, and red meat, can increase the production of uric acid in the body and worsen gout symptoms. Therefore, it is important for the nurse to assess the patient’s dietary habits and provide education on avoiding triggers, such as foods high in purines.

Other factors such as the patient’s work environment, typical daily fluid intake, and ethnicity may also be relevant to the care plan but are not as directly related to the management of gout symptoms. The nurse should prioritize addressing dietary habits in the care plan for this patient.